Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 48, NWS Austin/San Antonio, TX

April 9, 2020Burnet County, Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2020, 2:23 PM CDT for Burnet County, Travis County, Williamson County, Texas. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2020, 2:23 PM CDT (19:23 UTC)
Expired
Apr 9, 2020, 3:15 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burnet County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 45 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 2:35 PM CDTTSTM WND GST 601 Ese Liberty Hill, TXWINDS ESTIMATED AT 60 MPH WITH SOME POSSIBLE TREE DAMAGE. TIME ESTIMATE VIA RADAR.
Apr 9, 2:41 PM CDTTSTM WND DMG1 Sse Georgetown, TXMULTIPLE REPORTS OF POWER OUTAGES FROM FLORENCE, GEORGETOWN, AND TAYLOR FROM BOTH NEWS MEDIA AND EMS. TIME ESTIMATED VIA RADAR OF IMPACTS IN GEORGETOWN.
Apr 9, 2:45 PM CDTTSTM WND DMGJarrell, TXWILLIAMSON COUNTY EMERGENCY MANAGEMENT REPORTS A RV OVERTURNED AT A RV PARK IN JARRELL. IN ADDITION, SOCIAL MEDIA SHOWS ROOF SHINGLES ARE OFF MULTIPLE HOMES IN AND AROUND THE JARRELL AREA.
Apr 9, 3:00 PM CDTTSTM WND DMGGranger, TXA RESTAURANT IN GRANGER SUSTAINED ROOF AND STRUCTURAL DAMAGE FROM STRONG THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS54 KEWX 091923
SVREWX
TXC053-453-491-092015-
/O.NEW.KEWX.SV.W.0048.200409T1923Z-200409T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
223 PM CDT Thu Apr 9 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Williamson County in south central Texas...
  Northwestern Travis County in south central Texas...
  Central Burnet County in south central Texas...

* Until 315 PM CDT.

* At 222 PM CDT, severe thunderstorms were located along a line
  extending from near Fort Hood to near Mahomet to near Marble Falls,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Round Rock, Cedar Park, Georgetown, Taylor, Burnet, Marble Falls,
  Granger, Bertram, Serenada, Leander, Hutto, Bartlett, Meadowlakes,
  Liberty Hill, Jarrell, Florence, Weir, Georgetown Dam, Watson and
  Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3091 9783 3087 9762 3077 9736 3049 9744
      3056 9829 3081 9823 3103 9802 3103 9791
TIME...MOT...LOC 1922Z 269DEG 36KT 3106 9781 3079 9798 3059 9821 

HAIL...<.75IN
WIND...60MPH
 
$$

BMW
2 follow-up statements
804 
WWUS54 KEWX 091937
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
237 PM CDT Thu Apr 9 2020

TXC053-453-091946-
/O.CAN.KEWX.SV.W.0048.000000T0000Z-200409T2015Z/
Travis TX-Burnet TX-
237 PM CDT Thu Apr 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TRAVIS AND
CENTRAL BURNET COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 3087 9762 3077 9736 3052 9743 3062 9792
      3086 9788 3091 9783
TIME...MOT...LOC 1936Z 268DEG 44KT 3106 9768 3080 9772 3062 9785 

$$

TXC491-092015-
/O.CON.KEWX.SV.W.0048.000000T0000Z-200409T2015Z/
Williamson TX-
237 PM CDT Thu Apr 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL WILLIAMSON COUNTY...

At 236 PM CDT, severe thunderstorms were located along a line
extending from Harker Heights to near Florence to near Leander,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Round Rock, Georgetown, Taylor, Granger, Serenada, Leander, Hutto,
Bartlett, Liberty Hill, Jarrell, Florence, Weir, Georgetown Dam, Sun
City, Andice, Theon, Walburg, Schwertner, Jonah and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3087 9762 3077 9736 3052 9743 3062 9792
      3086 9788 3091 9783
TIME...MOT...LOC 1936Z 268DEG 44KT 3106 9768 3080 9772 3062 9785 

HAIL...<.75IN
WIND...60MPH
 
$$

BMW
359 
WWUS54 KEWX 092000
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
300 PM CDT Thu Apr 9 2020

TXC491-092015-
/O.CON.KEWX.SV.W.0048.000000T0000Z-200409T2015Z/
Williamson TX-
300 PM CDT Thu Apr 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL WILLIAMSON COUNTY...

At 300 PM CDT, severe thunderstorms were located along a line
extending from near Belton to Bartlett to near Weir, moving east at
40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Round Rock, Georgetown, Taylor, Granger, Hutto, Bartlett, Jarrell,
Weir, Theon, Jonah, Walburg and Schwertner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3087 9762 3077 9736 3052 9743 3058 9768
      3078 9765
TIME...MOT...LOC 2000Z 269DEG 36KT 3106 9741 3080 9745 3062 9758 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 12:40 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 9, 12:40 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1240 PM CDT Thu Apr 9 2020

.AVIATION... /18Z TAFS/
Thunderstorm activity is picking up quickly along and west of a line
from Llano to Kerrville. No hail considerations were given in the 18Z
package for the I-35 terminals, but future updates may need to
consider this as the storms become more organized. With the presence
of the front associated with the stronger cells convective gusts to
30 knots are considered as a basic concern for the leading edge.
MVFR cigs are assumed with the heavier activity as part of the TEMPO
groups, and this is laregly accounted for by the heavy precip.
Improving trends on the back side of the convection should be
realized at all sites by 02Z. No TS coverage is accounted for at DRT,
as most of the model data show a more isolated coverage of stronger
cells. Models are quick to drop MFR cigs anywhere from 08Z to 15Z in
the wake of the convection. Did not stray far from consensus here,
but have a feeling a VFR overcast will be more common than MVFR.

&&

.PREV DISCUSSION... /ISSUED 240 AM CDT Thu Apr 9 2020/

SHORT TERM (Today through Friday)...
Much better chances for showers and storms today, compared to
yesterday, given increased forcing mechanisms. A very warm and
unstable airmass will be in place across South Central Texas today
ahead of a cold front. In addition, increased lift associated with a
mid level short-wave in the southwest flow aloft will be present.
There are some difference in HREF members on when and where
convective initiation takes place, but generally speaking we
anticipate deeper, isolated to scattered convection to develop west
of I-35 between noon and 3PM, then expanding in coverage and
increasing in intensity as the storms move into the I-35 corridor
between 3PM-6PM.

Forecast soundings are showing an impressive 3000-4000 J/KG of
MLCAPE pooling mid to late afternoon ahead of the front working into
to the area. This will result in a risk of severe storms, when
combined with deep layer shear of around 50KT and mid level lapse
rates of 7 degC/km. Large hail, potentially greater than 2" in
diameter, will be the main threat with any severe supercell
structures that develop. In addition, during peak heating late
afternoon and also into the evening a damaging wind gust threat will
be in play with wet microbursts in supercells and intense multicell
line segments. The severe threat through the evening will shift east
of I-35 and south of I-10, eventually into the Coastal Plains. No
significant changes have been made to SPC's Convective Outlook
today, with and Enhanced Risk still located east of I-35 and near
and east of I-37, and a Slight Risk extends back through much of the
I-35 corridor. A significant hail threat (2" or greater in diameter)
is possible with the most intense storms anywhere roughly near and
east of the I-35 corridor. A significant wind threat (65KT or
greater) is hatched with the Enhanced Risk mentioned above. Although
not the main threat, a very low, but non-zero, risk for isolated
tornadoes exists near and east of I-35. In addition, some pockets of
locally heavy rainfall are possible.

Storms should exit south and east of the area after midnight. Cooler
conditions will prevail on Friday, with highs in the upper 60s
across portions of the Hill Country and low to mid 70s elsewhere.
The GFS, NAM, and HREF have trended drier for Friday, while the
ECMWF is wetter for southern and western areas. We have undercut the
NBM PoPs and are siding toward the drier solutions, with only 20-30%
PoPs forecast.

LONG TERM (Friday Night through Wednesday)...
Surface high pressure that built in behind the front will continue to
traverse eastward toward the Mississippi Valley by Friday night. As a
result, winds will have veered back to southeasterly flow at the
surface and begin streaming moisture back over the region. This
moisture return is critical for thunder and severe chances Friday
night and again on Saturday.

Cut-off upper level low that previously had been mostly stationary
over Nevada and Southern California will begin to merge into the mean
flow aloft as an open wave and track eastward. Main forcing and open
wave passes over the region Saturday night but shortwaves out ahead
on the main feature will provide lifting Friday night as well. High
POPs are around all day Saturday as this system moves over and the
severe potential looks best for Saturday late evening for our western
areas. Sufficient SFC CAPE of 1200 J/kg and ML CAPE near 1400 J/kg,
decent mid level lapse rates of 8.0 C/km, and impressive deep layer
shear 0-6 km around 70-80kts. The limiting factor will be how much
moisture is able to reach out west before the main forcing moves
over and the placement of the dryline during this time. The chance
for surface based convection is still a bit in question. SPC
currently has the region under a marginal risk for severe storms.
Will monitor future trends as this severe threat resolves into better
focus.

Chances for precipitation halt after midday Sunday as another front
pushes over the area and a much cooler and drier airmass settles in.
Temperatures will be a solid 10 degrees below normal with afternoon
highs in the 60s for Monday and Tuesday for our northern half of the
CWA and low to mid 70s elsewhere. Fairly benign pattern for the
remainder of the long term as a gradual warming trend takes hold at
the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  61  72  58  75 /  90  60  20  20  70
Austin Bergstrom Intl Airport  90  61  72  58  75 /  90  70  20  20  70
New Braunfels Muni Airport     90  63  73  58  77 /  90  70  20  20  70
Burnet Muni Airport            85  58  69  56  72 /  80  40  20  30  70
Del Rio Intl Airport           89  64  78  63  85 /  20  20  30  50  20
Georgetown Muni Airport        88  59  71  56  72 /  80  50  20  20  80
Hondo Muni Airport             90  64  75  60  80 /  70  30  20  40  50
San Marcos Muni Airport        90  61  73  58  76 /  90  70  20  20  70
La Grange - Fayette Regional   90  63  73  58  77 /  80  90  20  20  70
San Antonio Intl Airport       90  64  74  60  77 /  80  60  20  30  70
Stinson Muni Airport           90  65  74  60  79 /  80  60  20  30  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...17
Decision Support...Treadway
Hazardous weather outlook, Apr 9, 8:32 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
832 AM CDT Thu Apr 9 2020

TXZ171>173-183>194-202>209-217>225-228-101345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
832 AM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and storms are forecast late this
afternoon and evening along a cold front. There is an Enhanced
Risk of severe storms east of a line Llano to Eagle Pass while a
Slight Risk extends farther west to near Del Rio and Junction. The
most intense severe storms will have the potential to produce large
hail 2 inches in diameter or greater as well as damaging wind gusts
of 70 mph or greater. In addition, isolated pockets of heavy rainfall
are possible, which could lead to flooding. Frequent cloud to ground
lightning is likely in these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another chance for strong to severe storms is possible Saturday
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather and flooding to the National
Weather Service.

In the hours before

Special weather statement, Apr 9, 12:30 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1230 PM CDT Thu Apr 9 2020

TXZ186-188-091830-
Gillespie TX-Kerr TX-
1230 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 130 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kerr Wildlife Management Area, or 22 miles north of Vanderpool,
moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Ingram, Hunt, Cherry Spring, Mountain Home, Tivydale,
Waltonia, Kerr Wildlife Management Area and Harper.

LAT...LON 3018 9883 2996 9963 3009 9970 3029 9938
      3029 9930 3033 9930 3050 9903 3050 9900
TIME...MOT...LOC 1729Z 240DEG 34KT 3007 9959

BMW
Special weather statement, Apr 9, 1:18 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
118 PM CDT Thu Apr 9 2020

TXZ171-172-091915-
Llano TX-Burnet TX-
118 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR LLANO AND NORTHWESTERN BURNET
COUNTIES UNTIL 215 PM CDT...

At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cherokee to Cherry Spring. Movement was east at
45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Buchanan Dam, Gainesville,
Granite Shoals, Buchanan Lake Village, Highland Haven, Castell, Field
Creek, Inks Lake State Park, Lone Grove, Bluffton, Valley Spring,
Lake Victor, Prairie Mountain, Baby Head, Stolz and Sunnylane.

LAT...LON 3063 9819 3050 9896 3092 9896 3092 9845
      3093 9841 3095 9842 3096 9845 3098 9844
      3101 9846 3103 9844 3103 9798
TIME...MOT...LOC 1818Z 261DEG 41KT 3097 9873 3047 9902

BMW
Special weather statement, Apr 9, 2:11 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
211 PM CDT Thu Apr 9 2020

TXZ171>173-192-092015-
Williamson TX-Llano TX-Burnet TX-Travis TX-
211 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILLIAMSON...NORTHWESTERN
TRAVIS...SOUTHEASTERN LLANO AND BURNET COUNTIES UNTIL 315 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inks Lake State Park, or near Buchanan Dam, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Burnet, Marble Falls,
Kingsland, Bertram, Anderson Mill, Serenada, Buchanan Dam, Leander,
Lago Vista, Granite Shoals, Horseshoe Bay, Meadowlakes, Liberty Hill,
Jarrell, Florence and Highland Haven.

LAT...LON 3091 9783 3087 9763 3085 9757 3044 9774
      3052 9846 3103 9833 3103 9791
TIME...MOT...LOC 1911Z 269DEG 32KT 3073 9836

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:30 PM CDTSpecial Weather StatementEWXGillespie, Kerr60 min
Apr 9, 1:18 PM CDTSpecial Weather StatementEWXBurnet, Llano57 min
Apr 9, 2:11 PM CDTSpecial Weather StatementEWXBurnet64 min
Apr 9, 2:30 PM CDTSpecial Weather StatementEWXKendall45 min
Apr 9, 2:48 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis42 min
Apr 9, 2:54 PM CDTSevere Thunderstorm WarningEWXWilliamson36 min
Apr 9, 2:59 PM CDTSpecial Weather StatementEWXWilliamson61 min
Apr 9, 3:23 PM CDTSpecial Weather StatementEWXDimmit52 min
Apr 9, 3:28 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Williamson62 min
Apr 9, 3:30 PM CDTSpecial Weather StatementEWXHays45 min
Apr 9, 3:48 PM CDTSevere Thunderstorm WarningEWXHays27 min
Apr 9, 4:11 PM CDTSpecial Weather StatementEWXDimmit49 min
Apr 9, 5:33 PM CDTSpecial Weather StatementEWXFrio57 min
Apr 9, 5:46 PM CDTSevere Thunderstorm WarningEWXFrio44 min
Apr 9, 6:00 PM CDTSevere Thunderstorm WarningEWXFrio, Medina30 min
Apr 9, 6:24 PM CDTSpecial Weather StatementEWXMedina66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.